Colorado, 2012High Wind in Colorado, March 3 to 4, 2012
March 3 to 4, 2012 · NWS BOU · 3 events in 3 counties and zones
High winds up to 81 mph blew in and near the foothills of Boulder and Jefferson Counties. Peak wind gusts included: 81 mph at the National Wind Technology Center; 80 mph, 6 miles northwest of Boulder; 78 mph, 2 miles south of Boulder; 76 mph in Boulder; 75 mph at the Junction of State Highways 72 and 93; and 74 mph at NCAR Mesa Lab.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds up to 81 mph blew in and near the foothills of Boulder and Jefferson Counties. Peak wind gusts included: 81 mph at the National Wind Technology Center; 80 mph, 6 miles northwest of Boulder; 78 mph, 2 miles south of Boulder; 76 mph in Boulder; 75 mph at the Junction of State Highways 72 and 93; and 74 mph at NCAR Mesa Lab.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 3, 3:56 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 3, 3:56 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
356 PM MST SAT MAR 3 2012
.SHORT TERM...STRONG NORTHWEST FLOW ALOFT WITH THE RIGHT FRONT
QUAD OF A 130KT JET NOW PASSING OVER NERN COLORADO PER THE RUC.
AT THE SFC...THE GRAND JUNCTION-DENVER AND EAGLE-DENVER PRESSURE
GRADIENT NOW HOVERING AROUND 11 MBS....ABOUT AS MUCH AS IT HAS
BEEN ALL DAY. IN THE PAST COUPLE OF HOURS...DIABATIC HEATING OF
THE BOUNDARY LAYER HAS HELPED TO TRANSPORT THE TURBULENT MOMENTUM
ALOFT DOWNWARD TO THE GROUND. THE RESULT HAS BEEN A STEADY
INCREASE IN NWLY WIND SPEEDS ON THE PLAINS ROUGHLY EAST OF A FORT
COLLINS TO LIMON LINE. AKRON AIRPORT WIND GAUGE NOW GUSTING TO
NEAR 50 MPH...WITH 30-45 MPH GUSTS ELSEWHERE. CLOSER TO THE FRONT
RANGE FOOTHILLS WESTERLY WIND SPEEDS IN THE 15-30 MPH
RANGE...ALTHOUGH WINDS HAVE GUSTED OVER 50 MPH AT A NUMBER OF
LOCALES ALONG THE BASE OF THE FOOTHILLS IN THE PAST SEVERAL HOURS.
IN THE MOUNTAINS...WIND SPEEDS HAVE BEEN ALL OVER THE PLACE. FOR
INSTANCE NEAR NOON MST...GOT A REPORT OF A 100 MPH GUST NEAR THE
ENTRANCE OF ROCKY MTN NATL. PARK. A FOLLOWUP UP CALL INDICATED
SPEEDS HAD COME DOWN BUT THE BUILDING THE PERSON WAS CALLING FROM
WAS SHAKING. DIDN/T SEE ANYWHERE ELSEWHERE WITH WINDS THIS STRONG.
UP ALONG THE CONTINENTAL DIVIDE...LIGHT SNOW CONTINUED TO FALL AT
RATES UNDER A 0.25 INCH PER HOUR. SNOWFALL WAS OROGRAPHICALLY
PRODUCED AND THE DEPTH OF THE MID- LEVEL MOISTURE LAYER IS
SHALLOW.
OVERNIGHT...JET MOVES OUT AND THE PRES GRADIENT RELAXES. SO
SHOULD SEE A GRADUALLY REDUCTION IN WIND SPEEDS IN AND NEAR THE
MTNS THIS EVENING. FARTHER OUT ACROSS THE NERN PLAINS...MAY NOT
SEE WINDS EASING UNTIL MIDNIGHT OR BEYOND WITH STRONG
NORTHWESTERLY FLOW OVER THE AREA. HOWEVER RIVER BOTTOMS SHOULD
DECOUPLE NOT TOO LONG AFTER SUNSET. IN FOR ANTHER COLD NIGHT IN
THE HIGH COUNTRY WITH MANY LOCALES SLIGHTLY ABOVE OR SLIGHTLY
BELOW ZERO BY MORNING. NOT THE CASE FROM THE FOOTHILLS EASTWARD
WHERE DOWNSLOPE FLOW SHOULD HOLD OVERNIGHT TEMPS.
ON SUNDAY...MODELS STILL SHOW NORTHWEST FLOW OVER THE AREA BUT
WEAKENING THROUGH THE DAY AS THE BIG UPPER RIDGE BUILDING OVER THE
GREAT BASIN BASIN MOVES CLOSER TO COLORADO. SHOULD SEE A NICE
JUMP IN TEMPERATURES ON SUNDAY ESPLY FROM THE FOOTHILLS
EASTWARD...WITH MID 50S TO MID 60S THE RULE ON THE PLAINS. HIGH
COUNTRY SHOULD ALSO SEE WARMER TEMPERATURES. HOWEVER THE WARMUP
WILL BE DELAYED IN THE NRN MTNS WHERE POCKETS OF LIGHT SNOWFALL
WILL LINGER UNTIL LATE MORNING.
.LONG TERM...HIGH PRESSURE ALOFT WILL BUILD OVER THE REGION SUNDAY
NIGHT AND MONDAY FOR CONTINUED WARMING AND DRYING AT ALL LEVELS.
THERE WILL STILL BE SOME GUSTY WINDS IN THE MOUNTAINS AS CROSS
SECTIONS SHOW AROUND 30-40KT OF CROSS BARRIER FLOW OVER THE EAST
SLOPES. THIS WILL RESULT IN SOME GUSTS IN THE 50-60KT OVER EXPOSED
EAST SLOPES. THE STRONG MID LEVEL FLOW WILL BACK A BIT MORE
SOUTHWESTERLY ON TUESDAY IN ADVANCE OF NEXT DISTURBANCE WITH
CONTINUED STRONG MOUNTAIN TOP FLOW. MAY SEE SOME GUSTS CLOSE TO
60KT OVER HIGHER MOUNTAIN AREAS. VERY DRY AIRMASS REMAINS IN
PLACE TUESDAY WITH GOOD WARMUP AS TEMPERATURES INTO THE MID AND
UPPER 60S OVER A GOOD CHUNK OF THE PLAINS.
MAIN CHANGE IN THE WEATHER WILL COME LATE TUESDAY NIGHT AND
WEDNESDAY AS NEXT UPPER LEVEL TROF APPROACHES COLORADO. BOTH
GFS/EUROPEAN DEVELOP A CLOSED LOW OVER ARIZONA WITH AN ASSOCIATED
COLD FRONT MOVING ACROSS EASTERN CO LATE TUESDAY NIGHT. THERE ARE
SOME DIFFERENCES WITH MOISTURE AVAILABILITY BEHIND THE FRONT AS
GFS INDICATES ENOUGH MOISTURE FOR SNOW SHOWERS OVER MUCH OF THE
AREA WHILE THE EUROPEAN IS MUCH DRIER AND SHOWS VERY LITTLE IN
THE WAY OF PRECIP OVER THE PLAINS. GIVEN THE VERY DRY AIRMASS THAT
WILL ALREADY BE IN PLACE WILL LEAN TOWARDS THE EUROPEAN SOLUTION
IN TERMS OF MOISTURE. WILL MAINTAIN THE SLIGHT CHANCE OF SNOW
CURRENTLY IN THE FORECAST UNTIL SOMETHING CHANGES. CERTAINLY
COLDER TEMPERATURES WILL BE FELT ON WEDNESDAY.
DRIER AND WARMER AGAIN FOR THURSDAY AND FRIDAY AS HIGH PRESSURE
BUILDS OVER THE WESTERN UNITED STATES.
&&
.AVIATION...GUSTY WEST-NORTHWEST WINDS UNDER CLEAR TO MOSTLY
CLEAR SKIES THROUGH THIS EVENING. BJC AIRPORT COULD STILL SEE
GUSTS TO AROUND 55KTS UNTIL 00Z OR 01Z THIS EVENING...WITH GUSTS
TO 30 KTS OR SO AT DIA AND APA AIRPORTS. AFTER 05Z...WINDS IN THE
DENVER AREA EXPECTED TO ASSUME A TYPICAL DRAINAGE PATTERN...
ALTHOUGH GUSTS TO AROUND 35 KTS STILL POSSIBLE NEAR THE FOOTHILLS
UNTIL 06Z OR SO. ON SUNDAY LIGHTER WINDS AND CLEAR SKIES ON TAP
FOR THE DENVER AREA.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BAKER
LONG TERM....ENTREKIN
AVIATION...BAKER
Hazardous weather outlook, Mar 3, 11:01 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MST SAT MAR 3 2012
COZ030>051-041815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MST SAT MAR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SWIFT NORTHWESTERLY FLOW ALOFT PRODUCED BY A PASSING JET STREAM
WILL COMBINE WITH A TIGHT PRESSURE GRADIENT TO PRODUCE STRONG AND
GUSTY WINDS IN THE MOUNTAINS AND THE PLAINS OF NORTH CENTRAL AND
NORTHEAST COLORADO FOR THE REMAINDER OF THIS AFTERNOON THROUGH
EARLY THIS EVENING. WEST TO NORTHWEST WINDS 25 TO 40 MPH AND
STRONGER GUSTS TO AROUND 65 MPH OCCUR ABOVE TIMBERLINE AND ON THE
EAST SLOPES OF THE FRONT RANGE TODAY... PRODUCING AREAS OF BLOWING
SNOW. GUSTY NORTHWEST WINDS OF WILL ALSO OCCUR ON THE PLAINS WITH
GUSTS TO AROUND 50 MPH NEAR THE BASE OF THE FOOTHILLS AND ACROSS
THE NORTHEAST CORNER OF THE STATE. THE GUSTY NORTHWEST WINDS NEAR
THE NEBRASKA AND KANSAS BORDERS COULD LINGER WELL INTO THE
EVENING.
IN THE HIGH COUNTRY...LINGERING LIGHT SNOWFALL MAINLY
UP NEAR TIMBERLINE COULD DEPOSIT ANOTHER INCH OR SO OF SNOW
BEFORE GRADUALLY DIMINISH LATER THIS AFTERNOON. HIGHS THIS
AFTERNOON WILL RANGE FROM THE 20S IN THE MOUNTAINS TO THE 40S
ACROSS THE NORTHEAST PLAINS OF COLORADO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WARMER THAN AVERAGE TEMPERATURES ARE EXPECTED FROM SUNDAY INTO THE
EARLY PART OF NEXT WEEK. THERE WILL STILL BE SOME STRONG AND GUSTY
WINDS...MAINLY OVER THE HIGHER MOUNTAINS AND FRONT RANGE
FOOTHILLS WITH SPEEDS UP TO 50 MPH ON SUNDAY MORNING AND AGAIN ON
MONDAY.
COLDER TEMPERATURES ARE EXPECTED TO ARRIVE WITH A COLD FRONT ON
TUESDAY NIGHT. THERE WILL BE A CHANCE OF SNOW...MAINLY IN THE
MOUNTAINS ON WEDNESDAY. THURSDAY AND FRIDAY ARE LOOKING DRY WITH
WARMING TEMPERATURES AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/ENTREKIN
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 3, 8:25 PM MST to 9:50 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 4, 12:00 AM MST to 1:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 4, 12:00 AM MST to 1:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, March 3, 20121 death · 1 event
- High Wind in New York, March 3, 2012$240,000 · 60 kt wind · 9 events
- Tornado and Flash Flooding in Florida, March 3 to 4, 2012$19,000 · EF0 · 37 events
- High Wind in New York, March 3, 2012$75,000 · 54 kt wind · 3 events
- Seiche in New York, March 3, 2012$20,000 · 3 events
- High Wind in Pennsylvania, March 3, 2012$17,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, March 3, 2012$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, March 3, 2012$13,000 · 1 in hail · 7 events
- High Wind in Montana, March 3, 201257 kt wind · 7 events
- High Wind in Wyoming, March 3, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, March 3, 2012$2,000 · 5 events
- Hail and Damaging Winds in South Carolina, March 3, 2012$10,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372066, 372064, 372067.